Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 22, NWS Duluth, MN

September 14, 2017Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 14, 2017, 3:16 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 14, 2017, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2017, 3:16 AM CDT (08:16 UTC)
In effect from
Sep 14, 2017, 10:00 AM CDT
Expired
Sep 14, 2017, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2357 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

851 
WHUS43 KDLH 140816
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
316 AM CDT THU SEP 14 2017

MNZ037-WIZ001-150100-
/O.NEW.KDLH.BH.S.0022.170914T1500Z-170915T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
316 AM CDT THU SEP 14 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM
10 AM CDT THIS MORNING THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
2 follow-up statements
484 
WHUS43 KDLH 141513
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1013 AM CDT THU SEP 14 2017

MNZ037-WIZ001-150100-
/O.CON.KDLH.BH.S.0022.000000T0000Z-170915T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
1013 AM CDT THU SEP 14 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

G2
854 
WHUS43 KDLH 142044
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT THU SEP 14 2017

MNZ037-WIZ001-150100-
/O.CON.KDLH.BH.S.0022.000000T0000Z-170915T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
344 PM CDT THU SEP 14 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 12:49 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 14, 12:49 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1249 AM CDT Thu Sep 14 2017

.UPDATE...
Issued at 1249 AM CDT Thu Sep 14 2017

Updated below for 06z Aviation Discussion.

UPDATE Issued at 921 PM CDT Wed Sep 13 2017

Showers and storms have yet to form this evening and the latest
guidance suggests they will take a bit longer to form so we
delayed them by a couple hours.

Fog was also forming already and we expanded the mention,
especially across northern Minnesota.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed Sep 13 2017

The unseasonably warm and humid weather will continue into
Thursday as a stationary front over far northern Minnesota does
not make much movement during the time. The subtle front extends
from Ontario, north of Lake Superior, across north-central
Minnesota into southern Red River Valley. The front and passing
weak shortwaves overnight might trigger some showers and storms
near the Canadian border this evening and overnight. This
evening's storms would likely develop over parts of Koochiching
County, and the environment could favor brief strong storms
capable of small hail and heavy rain.

The relatively humid dew point temperatures will prop up
temperatures tonight, despite light wind flow and mostly clear
skies for much of the night for most areas. Overnight low will be
in the upper 50s to lower 60s. Fog is possible later tonight.

The quasi-stationary front will make a little southward and
eastward movement into northeastern Minnesota Thursday. Additional
shortwaves will likely lift into the Northland in the afternoon,
and the shortwave's forcing will likely trigger more showers and
thunderstorms, especially across much of northeastern Minnesota
near the front. There might be up to 2500 J/kg of MUCAPE and 25 to
35 knots of 0-6 km deep layer wind shear, as well as 1.5 inches
of precipitable water. Some of the storms could be strong to
borderline severe, capable of hail and heavy rain.

Cloud cover will limit heating across the north Thursday, whereas
there will be more plentiful sunshine across northwest Wisconsin
into central Minnesota. Highs should range from the upper 60s to
middle 70s across northern Minnesota, to the lower 80s across
northwest Wisconsin into central Minnesota.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Sep 13 2017

Thursday night through early Saturday the warm front that will
have been draped across the area from eastern South Dakota
northeast across the forecast area will serve as a focus for
waves of showers and thunderstorms that will move across the area.
For now the most likely periods to see showers and thunderstorms
is Thursday night, and again Friday afternoon and evening as
shortwaves move across the area. Of note, there will be enough
instability and shear for a marginal risk of severe storms, though
this is likely to be very limited. Temperatures through the
period will be on the warm side, but the cloud cover will keep us
from getting as warm as we have today.

The surface low and a fairly strong upper level shortwave will
move out of the plains and across the forecast area on Saturday,
bringing yet another round of showers and thunderstorms during the
afternoon and evening. Considering the synoptics of the situation
severe storms seem possible somewhere along the cold front as it
trails behind the surface low, but this is likely to be south of
the forecast area.

Sunday and Monday it will be cooler across the area as the
surface low and upper level trough axis shifts east of the
forecast area, with some cooler air moving into the area from the
northwest. In fact, would not be very surprised if we need to
lower the minimum temperatures, and we may need a frost advisory
for one of those nights.

Precipitation chances return for the early part of next week, but
there is considerable disagreement on this for Tuesday and
Wednesday, and do not have good confidence for this period. Have
carried low chance pops for now, but we may be able to dry out
some of these periods.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1249 AM CDT Thu Sep 14 2017

A frontal boundary remains stalled out across northern Minnesota
back into northern South Dakota. Chances for showers and
thunderstorms will be seen along this front overnight in the KINL
area before spreading to KDLH, KHIB, and KBRD during the day
Thursday. Fog has already developed tonight at KHIB and KBRD with
IFR and LIFR conditions being possible at times. KDLH may drop to
IFR or LIFR with MVFR and IFR conditions being possible at KINL
and KHYR with fog developing there as well. Fog will lift shortly
after sunrise Thursday morning leaving MVFR ceilings for the
northern reaches of the area. Any locations that see stronger
storms Thursday afternoon into Thursday evening may see brief
reductions to IFR or MVFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  76  59  67 /  10  30  60  30
INL  58  68  53  59 /  30  40  50  60
BRD  61  82  61  75 /  10  30  40  40
HYR  59  82  61  80 /   0  10  40  10
ASX  60  82  58  74 /   0  10  50  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...BJH
SHORT TERM...Grochocinski
LONG TERM...LE
AVIATION...BJH
Hazardous weather outlook, Sep 13, 6:56 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
656 PM CDT Wed Sep 13 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
656 PM CDT Wed Sep 13 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible across the Canadian border area late
this afternoon through tonight. Some of the storms near the
International Falls area this evening could be strong, and
capable of small hail and brief heavy rain.

Areas of fog are forecast across northeast Minnesota and
northwest Wisconsin late tonight and early Thursday. It could
become dense at times and affect morning commutes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A slow moving front will bring additional chances of
thunderstorms Thursday and Thursday night, especially across
northeast Minnesota. Some of the storms Thursday afternoon and
evening could be strong to borderline severe, capable of hail and
heavy rain.

The Minnesota Pollution Control Agency has issued an Air Quality
Alert for ozone pollution Thursday afternoon and evening for Pine
County.

Additional periods of thunderstorms are possible across northeast
Minnesota and northwest Wisconsin Friday afternoon and night, as
well as Saturday afternoon and night.

Thunderstorms are possible across northwest Wisconsin into areas
of central Minnesota Monday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed to report potential hail with
storms near the International Falls area of north-central
Minnesota this evening and again Thursday and Thursday night.

LSZ121-140>148-141030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
656 PM CDT Wed Sep 13 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight over the waters of the far
North Shore of Minnesota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for thunderstorms will persist across the nearshore
waters of western Lake Superior during the Thursday through Sunday
time period, as a slow moving front moves through the region.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 13, 11:35 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
1135 PM CDT Wed Sep 13 2017

MNZ010>012-018-019-025-026-033>038-140645-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Walker, Grand Rapids, Pine River, Brainerd,
Hill City, Aitkin, Duluth, Pine City, and Hinckley
1135 PM CDT Wed Sep 13 2017

...AREAS OF FOG TONIGHT...

Areas of fog will occur tonight across much of northeast
Minnesota, some will be dense reducing the visibility to less than
a half mile. Dense fog has been reported in the Hibbing, Bigfork,
and Aitkin areas as of late evening. If traveling tonight into
Thursday morning, allow extra time to get to your destination.

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 9:27 AM CDTDense Fog AdvisoryDLHCarlton, Saint Louis78 min
Sep 14, 2:02 PM CDTSpecial Weather StatementDLHKoochiching28 min
Sep 14, 2:29 PM CDTSpecial Weather StatementDLHKoochiching31 min
Sep 14, 3:23 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching37 min
Sep 14, 3:26 PM CDTSpecial Weather StatementDLH19 min
Sep 14, 3:28 PM CDTSpecial Weather StatementDLHKoochiching17 min
Sep 14, 3:37 PM CDTSevere Thunderstorm WarningDLHSaint Louis38 min
Sep 14, 3:38 PM CDTSevere Thunderstorm WarningDLHKoochiching37 min
Sep 14, 3:58 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching32 min
Sep 14, 4:01 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis29 min
Sep 14, 4:06 PM CDTSevere Thunderstorm WarningDLHSaint Louis24 min
Sep 14, 4:29 PM CDTSevere Thunderstorm WarningDLHSaint Louis31 min
Sep 14, 4:45 PM CDTSpecial Weather StatementDLH15 min
Sep 14, 5:01 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis44 min
Sep 14, 5:04 PM CDTSpecial Weather StatementDLH11 min
Sep 14, 5:26 PM CDTSpecial Weather StatementDLHSaint Louis19 min
Sep 14, 5:31 PM CDTSevere Thunderstorm WarningDLHSaint Louis44 min
Sep 14, 5:36 PM CDTSevere Thunderstorm WarningDLHLake24 min
Sep 14, 6:00 PM CDTSevere Thunderstorm WarningDLHLake30 min
Sep 14, 6:32 PM CDTSevere Thunderstorm WarningDLHSaint Louis28 min
Sep 14, 6:48 PM CDTSpecial Weather StatementDLHCook12 min
Sep 14, 6:51 PM CDTFlash Flood WatchDLHCass, Cook, Itasca, Koochiching, Lake, Saint Louis9 hr
Sep 14, 6:54 PM CDTSpecial Marine WarningDLH66 min

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.